Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 162, NWS St. Louis, MO

July 9, 2007Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 9, 2007, 5:01 PM CDT for Saint Louis County, Missouri. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2007, 5:01 PM CDT (22:01 UTC)
Expired
Jul 9, 2007, 5:45 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Saint Louis County, MO

The radar

The St Louis radar (KLSX), 16 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:05 PM CDTHAIL 1Ballwin, MO
Jul 9, 5:05 PM CDTHAIL 1.25Ballwin, MO
Jul 9, 5:30 PM CDTTSTM WND DMGChesterfield, MO6 INCH DIAMETER TREE LIMBS DOWN.
Jul 9, 5:40 PM CDTTSTM WND DMGMaryland Heights, MO2 LARGE COMMERCIAL BILLBOARDS AT INTERSECTION OF I-70 AND I-270 DAMAGED BY HIGH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 092201
SVRLSX
MOC189-092245-
/O.NEW.KLSX.SV.W.0162.070709T2201Z-070709T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  ELLISVILLE...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BALLWIN...
  MANCHESTER...
  TOWN AND COUNTRY...
  CREVE COEUR...
  FRONTENAC...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3859 9068 3849 9062 3858 9031 3881 9039

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 092221
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT MON JUL 9 2007

MOC189-092245-
/O.CON.KLSX.SV.W.0162.000000T0000Z-070709T2245Z/
ST. LOUIS MO-
520 PM CDT MON JUL 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL ST. LOUIS COUNTY...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR TOWN AND COUNTRY...MOVING NORTHEAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...CREVE
COEUR...LADUE...MARYLAND HEIGHTS...OLIVETTE...ST. ANN...BRIDGETON...
WOODSON TERRACE AND OVERLAND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3863 9061 3852 9054 3858 9031 3883 9040

$$

BRITT
000 
WWUS53 KLSX 092244
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT MON JUL 9 2007

MOC189-092252-
/O.EXP.KLSX.SV.W.0162.000000T0000Z-070709T2245Z/
ST. LOUIS MO-
542 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LOUIS COUNTY
EXPIRES AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  THIS STORM WILL HOWEVER CONTINUE TO PRODUCE 
HEAVY DOWNPOURS...FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 35 
MPH AS IT AFFECTS AREAS AROUND BRIDGETON...HAZELWOOD AND ST. ANN 
THROUGH 6 PM.

LAT...LON 3863 9061 3852 9054 3858 9031 3883 9040

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:22 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 9, 4:22 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT MON JUL 9 2007

.DISCUSSION...
WARM UNSTBL AMS WL RMN IN PLACE OVR AREA THRU TUE NGT. OVR THE NXT
24 HRS...ALL SHORT TERM MODELS AGREE THAT DYNAMICS AND FORCING
MECHANISMS OVR MOST OF OUR CWA WL RMN WEAK...SO PCPN TRENDS SHUD
BE STGLY TIED TO DIURNAL HTG.  EXPECT AMS STORMS THAT FORMED THIS
AFTN TO GRTLY DMNSH THIS EVE...WITH STORMS INCRG IN CVG AND
INTENSITY ONCE AGAIN ON TUE AFTN. THE EXCEPTION TO THIS MAY BE IN
OUR FAR N COUNTIES TNGT WHERE RMNTS OF CDFNT AND OUTFLO BNDRYS
MAY HELP FOCUS CNVTN...AND HV KEPT POPS SLGTLY HIER HERE DURG THE
OVRNGT HRS.

ALTHO IT APRS THAT WRF/NAM AND GFS ARE SUFFERING FROM CNVTV
FEEDBACK OVR THE PLAINS WITH THE UPR LO/VORT MAX DRIFTING THRU
THAT AREA...SHORT RANGE MDLS ARE IN GD AGREEMENT WITH TIMING OF
CDFNT ACR MID MSVLY TUE NGT THRU WED MRNG AND ATTM SEE NO REASON
TO DISAGREE WITH THIS FCST.  PLACED HIGHEST POPS...IN THE LIKELY
CAT...WITH FROPA TUE NGT...THEN ENDED PCPN FROM NW TO SE WITH
FROPA ON WED.

NW FLOW DVLPS OVR REGION HEADING INTO THE XTNDD PD AS TROF
DEEPENS OVR E THIRD OF U.S...AND THIS STGLY SUGGESTS TEMPS AT OR
SLGTLY BLO NORMAL AT LEAST UNTIL SUN. HWVR...PINNING DOWN PCPN THRT IN
THIS FLOW REGIME IS MUCH LESS CERTAIN. SUBTLE FTRS IN NW FLOW CAN
BE MAJOR WX MAKERS...BUT UNFORTUNATELY THESE ARE NORMALLY HNDLD
POORLY IN MEDIUM RANGE.  OPERATIONAL GFS HAS BEEN FAIRLY ROBUST IN
ITS DEPICTION OF THE CDFNT APRCHG AREA ON SAT...MUCH STGR THAN
THE ENSEMBLE OR ECMWF. FOR NOW HV OPTED TO STICK WITH FCST
CONTINUITY AND HELD POPS BLO CLIMO...AND HOPEFULLY LTR RUNS WL
GIVE US A BTR HNDL ON TIMING/POPS.

TRUETT

&&

.AVIATION...
FOR THE 18Z TAFS...SCATTERED CONVECTION EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON. WILL ADD VCTS AND NOWCAST THESE STORMS
AS COVERAGE WILL BE OF THE SCATTERED VARIETY. OTHERWISE...LIGHT
SOUTHWEST WINDS TO CONTINUE AHEAD OF DECAYING COLD FRONT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 9, 4:25 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT MON JUL 9 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
425 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DOT THE AREA TONIGHT. DURING THE
EVENING...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG WINDS...AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AS
A COLD FRONT MOVES THROUGH THE AREA. LOCALLY HEAVY RAINFALL WILL AGAIN
BE POSSIBLE WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY HEAVY RAIN...GUSTY WINDS...OR
HAIL THAT THEY OBSERVE THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Jul 9, 4:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 S ST. LOUIS           38.62N 90.24W
07/09/2007  E0.88 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

&&

SIPPRELL
Local storm report, Jul 9, 4:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             AFFTON                  38.55N 90.33W
07/09/2007  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

0430 PM     HAIL             AFFTON                  38.55N 90.33W
07/09/2007  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            HAIL FALLING OVER AFFTON FOR THE PAST 20 MINUTES.

&&

SIPPRELL
Local storm report, Jul 9, 4:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 S ST. LOUIS           38.62N 90.24W
07/09/2007  E0.88 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            LACLEDES STATION AND HIGHWAY 21 AT LAKESHIRE.

&&

SIPPRELL
Local storm report, Jul 9, 4:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             MEHLVILLE               38.50N 90.32W
07/09/2007  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

SIPPRELL
Local storm report, Jul 9, 4:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 SSW NUTWOOD           39.02N 90.59W
07/09/2007                   CALHOUN            IL   LAW ENFORCEMENT

            TREES DOWN, POWER POLES SNAPPED, CABINS DESTORYED AT
            LOCATION ALONG THE ILLINOIS RIVER SOUTH AND WEST OF
            NUTWOOD. TIME ESTIMATED.

&&

SIPPRELL
Local storm report, Jul 9, 5:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             FAIRVIEW HEIGHTS        38.60N 90.00W
07/09/2007  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:16 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis29 min
Jul 9, 4:34 PM CDTSevere Thunderstorm WarningLSXSaint Louis17 min
Jul 9, 4:46 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds44 min
Jul 9, 5:31 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.